Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 130, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 2017, 7:47 AM CDT for Brewster County, Presidio County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2017, 7:47 AM CDT (12:47 UTC)
- Expired
- May 21, 2017, 8:45 AM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brewster County, TX, Presidio County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 8:35 AM CDT | HAIL 1.25 | Castolon, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 0.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1523 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 12.3
The text
As transmitted.
104
WUUS54 KMAF 211247
SVRMAF
TXC043-377-211345-
/O.NEW.KMAF.SV.W.0130.170521T1247Z-170521T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
747 AM CDT SUN MAY 21 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southwestern Brewster County in southwestern Texas...
Southeastern Presidio County in southwestern Texas...
* Until 845 AM CDT
* At 746 AM CDT, a severe thunderstorm was located near Lajitas,
moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lajitas, Chisos Basin, Study Butte-Terlingua, Castolon, Study
Butte, Terlingua, Big Bend National Park, Terlingua Ranch Lodge,
Terlingua Ranch Airport and Barton Warnock Environmental
Educational Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 2900 10328 2901 10332 2903 10331 2902 10334
2904 10333 2902 10336 2904 10343 2916 10355
2916 10365 2918 10372 2923 10376 2922 10378
2927 10379 2926 10380 2927 10381 2929 10391
2950 10367 2951 10327 2899 10326 2898 10328
TIME...MOT...LOC 1246Z 250DEG 26KT 2917 10383
HAIL...1.25IN
WIND...60MPH
$$
271 follow-up statement
342
WWUS54 KMAF 211317
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
817 AM CDT SUN MAY 21 2017
TXC377-211323-
/O.CAN.KMAF.SV.W.0130.000000T0000Z-170521T1345Z/
Presidio TX-
817 AM CDT SUN MAY 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PRESIDIO COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved east of
Presidio County. Therefore, the warning has been cancelled for this
location.
LAT...LON 2900 10328 2901 10332 2903 10331 2902 10334
2904 10333 2902 10336 2904 10343 2916 10355
2916 10365 2918 10372 2923 10376 2922 10378
2926 10378 2940 10379 2950 10367 2951 10327
2899 10326 2898 10328
TIME...MOT...LOC 1313Z 250DEG 26KT 2924 10361
$$
TXC043-211345-
/O.CON.KMAF.SV.W.0130.000000T0000Z-170521T1345Z/
Brewster TX-
817 AM CDT SUN MAY 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR SOUTHWESTERN BREWSTER COUNTY...
At 813 AM CDT, severe thunderstorms were located near Study Butte-
Terlingua, and another storm just west of Castalon, moving east at
30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Lajitas, Chisos Basin, Study Butte-Terlingua, Castolon, Study Butte,
Terlingua, Big Bend National Park, Terlingua Ranch Lodge, Terlingua
Ranch Airport and Barton Warnock Environmental Educational Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is likely occurring with this storm, and may
lead to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2900 10328 2901 10332 2903 10331 2902 10334
2904 10333 2902 10336 2904 10343 2916 10355
2916 10365 2918 10372 2923 10376 2922 10378
2926 10378 2940 10379 2950 10367 2951 10327
2899 10326 2898 10328
TIME...MOT...LOC 1313Z 250DEG 26KT 2924 10361
HAIL...2.00IN
WIND...60MPH
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:02 AM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 21, 6:02 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 602 AM CDT Sun May 21 2017 .DISCUSSION... See aviation discussion below. && .AVIATION... VFR ceilings will become prevailing MVFR ceilings at the west Texas and southeast New Mexico terminals this morning and continue through the TAF period. A strong upper level disturbance will kick off showers and thunderstorms across mainly west Texas today through early this evening. Confidence was high enough to include a PROB30 group for MVFR showers and thunderstorms at KMAF, KINK, and KPEQ with Tempo MVFR tsra at KFST through this evening. 12 && .PREV DISCUSSION... /issued 330 AM CDT Sun May 21 2017/ DISCUSSION... Current radar is showing showers moving up from the southeast into the Permian Basin this morning. This activity, though continuing to spread northwest, should remain fairly weak and isolated. The greatest rainfall potential for today will be in the Big Bend where models are showing an upper disturbance moving out of Mexico potentially producing heavy rainfall from Presidio to Sanderson. This area has not seen much rain lately and can take quite a bit of rain, but locally heavy downpours could still create some flash flooding problems and this will be the greatest weather threat for today. Tomorrow a ridge builds over the west coast and northwesterly flow over the Rockies will send another disturbance into the area. Shear and instability will be enough to support severe thunderstorms with large hail in discrete supercells, and also a strong wind threat should the activity form an MCS. See more details in the SWODY2 from SPC. The trough will send a cold front into the CWA early Tuesday, pushing the rain east but keeping below normal temps through midweek. Things change Thursday when the ridge over the western U.S. flattens and moves east with westerly flow bringing much warmer temperatures. Highs Thursday will range from the mid 90s to 100s with weaker flow Friday and Saturday only providing a couple of degrees of relief. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 78 60 82 59 / 30 30 30 50 Carlsbad 78 59 88 57 / 20 30 30 30 Dryden 76 64 86 64 / 70 50 30 30 Fort Stockton 71 60 84 60 / 50 30 30 30 Guadalupe Pass 71 56 82 55 / 30 30 30 20 Hobbs 76 57 79 54 / 20 30 30 50 Marfa 74 54 84 54 / 50 30 30 30 Midland Intl Airport 76 60 81 58 / 40 30 30 50 Odessa 76 60 82 58 / 40 30 30 50 Wink 78 60 86 58 / 30 30 30 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 12/10
Hazardous weather outlook, May 21, 4:17 AM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 417 AM CDT Sun May 21 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-220930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 417 AM CDT Sun May 21 2017 /317 AM MDT Sun May 21 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Thunderstorms are possible across most of the area today and tonight. Although widespread severe weather is not expected, some storms could produce hail and gusty winds. The main threat will be heavy rain, especially along and south of I-10, where flooding concerns may develop. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Thunderstorm chances will continue through Tuesday across the area. A few storms could become severe Monday with strong winds and large hail the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today and tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:48 AM CDT | Special Weather Statement | MAF | Jeff Davis | 57 min |
| May 21, 8:46 AM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| May 21, 9:41 AM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| May 21, 9:57 AM CDT | Special Weather Statement | MAF | 33 min | |
| May 21, 11:49 AM CDT | Special Weather Statement | MAF | Crane | 41 min |
| May 21, 11:58 AM CDT | River Flood Warning | MAF | Brewster | 40 hr |
| May 21, 12:07 PM CDT | Special Weather Statement | MAF | Terrell | 38 min |
| May 21, 12:15 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 45 min |
| May 21, 12:18 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 27 min |
| May 21, 12:24 PM CDT | Special Weather Statement | MAF | Terrell | 51 min |
| May 21, 12:59 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.